NutritionalSupplements.org

Nutritional Supplement Reviews by Real People Like You

Supplement Reviews Weight Training Equipment Reviews
Home | Submit a Review | About Us


Site Search


Creatine

Share This Page




Question: Does Creatine Cause Side Effects In Women?

I am a thirty-five year old woman, who is seriously thinking of using creatine as a weight gain supplement. I am 5'5" and weighing 120 lbs. and would like to add mass to my thin frame. Are there any women using this supplement? If so, are there any side effects?

Question expanded by another reader.
I'm in my final round of physical therapy following knee surgery. I'm doing intensive weight bearing leg exercises, plus some upper body work designed to increase strength and endurance for swimming. I lost a great deal of muscle in the past year because I couldn't workout. My therapist suggested that I try creatine to speed up the muscle and weight gain.

I'm a 40 year old female and I only weigh 110 lbs. All the lifters who use this stuff are pretty big guys. Does anyone have any information on creatine for women? Considering my low body weight, should I reduce the dosage?

Jan

Question expanded by another reader.
What have you concluded about the use of creatine to gain weight and muscle mass? My daughter is an athlete and has had a very difficult time putting on any weight. I have been exploring options for her. Do you consider creatine to be too dangerous for women, particularly those of slender frame?

M.J.


Answer #1

Most, if not all, of the reports and articles that I have read in regard to Creatine allude to the speakers or users as being male. As a 105-pound, 5'4", 23 year old female, I started using creatine two days ago to boost muscle mass and to gain a few pounds. I have been supplementing my creatine dosage with 12 glasses of water. Nevertheless, I have been experiencing some troublesome side effects.

First, my heart races almost incessantly, similar to the effects of nervousness or restlessness one might experience prior to a job interview or an exam. Second, I don't just feel drowsy all day, I feel sleepy (and there is a difference!) Third, I feel sick to my stomach with extreme nausea. And, fourth, I have been experiencing bowel movements twice a day (although not diarrhea.) Are these side-effects common with initial usage and will they disappear with continued usage?

I am hoping that someone will have information on creatine's effects on women and whether gender-specific differences do exist.

Julia
Houston, Texas


Answer #2

In response to the question (unidentified 35 year old woman) and a response (Julia from Texas), I share my experiences and study of creatine monohydrate. First, I decided as a 5'9" male weighing about 120, that I could use some nutritional supplements. So, I bought both the powder from and a liquid form that gets into the blood faster than the powder, according to the package. (Sorry, but I forget the brand name just now and have left the stuff in the fridge as I type.)

Both made me quite thirsty, as expected for something that relies on drawing water in. But, the under-the-tongue liquid drops additionally made my skin itch. I think this may have been only at higher than the recommended 5 mg/day doses. In response to Julia's report of unusual symptoms (sleepiness), I report that sometimes *any* stressful activity can (and does with myself) cause sleepiness and fatigue. That is the body's natural response: it heals. Yet, some people are more prone to this - my father calls me "sleeping beauty" for my propensities to sleep in.

Also, many things, may cause diarrhea, especially the many glasses of water Julia reports drinking. Meals with a lot of soft drinks have caused me diarrhea, but when I was using the creatine supplement, I didn't experience bowel problems.

In my experience, there are two factors to taking supplements. (1) Find out how you react to it in low dosages. (2) When not exercising, you burn or metabolize more slowly, so you need a smaller dosage. Even on a "rest" day, you burn more calories if you've been working out. And, ironically, I've heard that exercise not only helps the obese get thinner, but the thin to bulk up. Remember, that the lower the metabolism, the lower the "healing," with a dead person being at the one extreme, if that will help visualize the importance of exercise.

As far as safety goes, my mother called me to report linkage of liver damage with creatine usage. So, I surfed the net and found that there is little concern with this so long as a person gets enough liquid to counteract the "dehydration" effect. Drinking not only water, but also fruit juices with the "cleansing" action of citric and acsorbic acids seem to be needed to prevent kidney damage from too much concentration of liquid waste. And, multi-vitamins and minerals are needed for our deficient food.

As an almost A student in Biology, creatine supplements seem relatively safe as this amino acid naturally occurs in food in a similar form. But, I caution that not much study has directly been done to measure creatine supplements directly. While I am not a proponent of "drugs" to help athletic ability, I feel that my experience and study show creatine monohydrate, creatine citrate, and similar supplements on the order of vitamins and minerals are safe. I don't feel comfortable myself using much more than the recommended dosage of something that is slow to flow out of the body. Yet, this does not seem very dangerous. My suggestion is to not take my word, but surf the net yourself and look for references from professional scientific journals, not the "regular" media, which is into hype and sound bytes.

Gordon W.
The Florida State University
Tallahassee, FL


Answer #3

To the parent concerned about their daughter putting on weight:

If your daughter is 16, try getting her started on a weight lifting program. I am an eighteen year old female athlete, and believe me, lifting can put on some pounds. I've found that really splitting up my lifting make me gain weight. I do biceps, triceps, chest, back and shoulders, and legs, each on their own day Monday through Friday. If your daughter participates in high school sports, there should be an athletic trainer that she can talk to. I'm not sure if this would help someone who has trouble gaining weight because I don't. Whatever you decide to do, I would strongly suggest that you see someone at a sports medicine clinic. They are usually associated with hospitals, and I have found the one in my home town very helpful. I would also recommend against taking creatine because no one really knows what it can do to you in the long run.

You may want to read the book Nancy Clark's Sports Nutrition Guidebook obviously by Nancy Clark. I have found it extremely helpful. Whatever you do, become informed, be careful, and involve your daughter in the decision. It is her life.

Sincerely,
Page


Answer #4

I am an 18 year old male distance swimmer and biology major. I feel that introducing anything into the body that it naturally produces is not safe for the simple reason that the body will become dependant on the supplement. Becoming dependant on the substance, the body will gradually produce less and less (insulin for example). A diabetic introduces insulin into their body and, with time, the body will no longer produce insulin. That is why once insulin treatments are started, they must continue for life. The same is true with creatine. If the body produces it naturally, once you stop taking it, the body will produce less naturally because it has become dependant on the supplement being introduced into the body. I was just putting my two cents in, being an athlete who is concerned about what goes into my body. Another thing is if creatine only helps short bursts then it is anaerobic not aerobic.



Share this page:

Submit a Review or Question

Join the conversation by e-mailing your supplement review or question to submit@nutritionalsupplements.org. To maintain quality, we review each submission before posting.



About Us | Disclaimer | Privacy Policy

Copyright © 2021 NutritionalSupplements.org. All Rights Reserved.